A 31-year-old woman, who had been affected by psoriatic arthritis for 6 years with mild cutaneous involvement, was referred to our department for nonhealing ulcers on both the patient’s most recent exacerbation of arthritis, leflunomide was added at a dosage of 20 mg/day by mouth, following a loading dose of 100 mg/day for 3 days. One month after the start of treatment, a cutaneous ulcer developed on the left breast, which was not preceded by trauma. Despite local treatment, the ulcer continued to worsen and, in 2 weeks, two ulcers appeared on the other breast. Cutaneous examination revealed an approximately 4 × 4 cm, deep, well-defined and regular-bordered, punched-out ulcer with a perceptible violaceous hue of the margin, located on the left breast. On the other breast, there were two smaller ulcers with the same characteristics: well-circumscribed, slightly painful, and resistant to local treatment. A skin biopsy taken from the margin of the most recent ulcer demonstrated epidermal and dermal suppurative necrosis. The physical examination was otherwise unremarkable and the mucous membranes were not involved. The blood cell count and chemistry screen were within normal limits. The patient did not reveal any other comorbid condition that could account for the ulcers. Alerted by reports of leflunomide-induced skin ulceration in breasts of a few months’ duration (Fig. 1a,b). As a result of her progressive joint disease, the patient had been treated with cyclosporine and methotrexate, which were discontinued because of a poor response and hepatic side-effects, respectively. A daily dose of 4 mg of prednisolone was started. After rheumatoid arthritis patients, we retained the drug hypothesis and discontinued leflunomide. Cholestyramine was introduced for drug washout at a dosage of 4 g twice daily, orally, over 10 days. A few weeks later, clear improvement of the cutaneous ulcers was observed. Eight weeks after the suspension of leflunomide, the ulcers on both breasts had healed completely. Leflunomide, a selective pyrimidine synthesis inhibitor with an ability to inhibit T-cell activation and proliferation, has been introduced recently in the treatment of patients with rheumatoid and psoriatic arthritis.1 The most common serious adverse event reported is the elevation of liver enzymes, but leflunomide-induced ulceration of the skin is rare. Four cases of skin ulceration as a result of treatment with leflunomide for rheumatoid arthritis have been reported.2–4 In these patients, the etiopathogenetic role of rheumatoid arthritis itself in the induction of skin ulcers challenges the conclusion of skin necrosis attributed to this drug. Our case report and the recent report by Gros et al.5 concerning psoriatic patients illustrate that leflunomide should always be considered as one of the causes of skin ulcers in patients on this drug. The mechanism of leflunomide-induced skin ulceration is, as yet, unknown; however, some hypotheses have been suggested, including a direct toxic effect of the drug or its metabolites on epidermal cells.2 More recently, Knab et al.3 have proposed that leflunomide may delay the healing process. Recently, Gros et al.5 reported a 73-year-old woman who had been taking leflunomide for psoriatic arthritis for 1 year and subsequently developed several necrotic abdominal ulcerations. Our patient differed from this case report in many ways: she was younger with no comorbidity, and had been taking the drug for a shorter period of time. Nevertheless, in both cases, the ulcers healed completely over a few months following the discontinuation of leflunomide and washout with cholestyramine. By contrast, the omission of the drug alone did not lead to the healing of ulcers in rheumatoid arthritis patients, who required additional medical and surgical therapies.2–4 In conclusion, our report confirms the association of leflunomide therapy and skin ulcers, which, in psoriatic patients, respond promptly to the discontinuation of the drug. Heightened awareness by physicians of this adverse reaction will promote the early diagnosis of, and prompt relief from, these ulcers.

Cutaneous ulceration induced by leflunomide in a psoriatic patient / Di Nuzzo, Sergio; Zanni, M; De Panfilis, Giuseppe. - In: INTERNATIONAL JOURNAL OF DERMATOLOGY. - ISSN 0011-9059. - 48:6(2009), pp. 666-668. [10.1111/j.1365-4632.2008.03981.X]

Cutaneous ulceration induced by leflunomide in a psoriatic patient.

DI NUZZO, Sergio
;
DE PANFILIS, Giuseppe
2009

Abstract

A 31-year-old woman, who had been affected by psoriatic arthritis for 6 years with mild cutaneous involvement, was referred to our department for nonhealing ulcers on both the patient’s most recent exacerbation of arthritis, leflunomide was added at a dosage of 20 mg/day by mouth, following a loading dose of 100 mg/day for 3 days. One month after the start of treatment, a cutaneous ulcer developed on the left breast, which was not preceded by trauma. Despite local treatment, the ulcer continued to worsen and, in 2 weeks, two ulcers appeared on the other breast. Cutaneous examination revealed an approximately 4 × 4 cm, deep, well-defined and regular-bordered, punched-out ulcer with a perceptible violaceous hue of the margin, located on the left breast. On the other breast, there were two smaller ulcers with the same characteristics: well-circumscribed, slightly painful, and resistant to local treatment. A skin biopsy taken from the margin of the most recent ulcer demonstrated epidermal and dermal suppurative necrosis. The physical examination was otherwise unremarkable and the mucous membranes were not involved. The blood cell count and chemistry screen were within normal limits. The patient did not reveal any other comorbid condition that could account for the ulcers. Alerted by reports of leflunomide-induced skin ulceration in breasts of a few months’ duration (Fig. 1a,b). As a result of her progressive joint disease, the patient had been treated with cyclosporine and methotrexate, which were discontinued because of a poor response and hepatic side-effects, respectively. A daily dose of 4 mg of prednisolone was started. After rheumatoid arthritis patients, we retained the drug hypothesis and discontinued leflunomide. Cholestyramine was introduced for drug washout at a dosage of 4 g twice daily, orally, over 10 days. A few weeks later, clear improvement of the cutaneous ulcers was observed. Eight weeks after the suspension of leflunomide, the ulcers on both breasts had healed completely. Leflunomide, a selective pyrimidine synthesis inhibitor with an ability to inhibit T-cell activation and proliferation, has been introduced recently in the treatment of patients with rheumatoid and psoriatic arthritis.1 The most common serious adverse event reported is the elevation of liver enzymes, but leflunomide-induced ulceration of the skin is rare. Four cases of skin ulceration as a result of treatment with leflunomide for rheumatoid arthritis have been reported.2–4 In these patients, the etiopathogenetic role of rheumatoid arthritis itself in the induction of skin ulcers challenges the conclusion of skin necrosis attributed to this drug. Our case report and the recent report by Gros et al.5 concerning psoriatic patients illustrate that leflunomide should always be considered as one of the causes of skin ulcers in patients on this drug. The mechanism of leflunomide-induced skin ulceration is, as yet, unknown; however, some hypotheses have been suggested, including a direct toxic effect of the drug or its metabolites on epidermal cells.2 More recently, Knab et al.3 have proposed that leflunomide may delay the healing process. Recently, Gros et al.5 reported a 73-year-old woman who had been taking leflunomide for psoriatic arthritis for 1 year and subsequently developed several necrotic abdominal ulcerations. Our patient differed from this case report in many ways: she was younger with no comorbidity, and had been taking the drug for a shorter period of time. Nevertheless, in both cases, the ulcers healed completely over a few months following the discontinuation of leflunomide and washout with cholestyramine. By contrast, the omission of the drug alone did not lead to the healing of ulcers in rheumatoid arthritis patients, who required additional medical and surgical therapies.2–4 In conclusion, our report confirms the association of leflunomide therapy and skin ulcers, which, in psoriatic patients, respond promptly to the discontinuation of the drug. Heightened awareness by physicians of this adverse reaction will promote the early diagnosis of, and prompt relief from, these ulcers.
Cutaneous ulceration induced by leflunomide in a psoriatic patient / Di Nuzzo, Sergio; Zanni, M; De Panfilis, Giuseppe. - In: INTERNATIONAL JOURNAL OF DERMATOLOGY. - ISSN 0011-9059. - 48:6(2009), pp. 666-668. [10.1111/j.1365-4632.2008.03981.X]
File in questo prodotto:
File Dimensione Formato  
Di Nuzzo IJD 2009.pdf

non disponibili

Tipologia: Altro materiale allegato
Licenza: NON PUBBLICO - Accesso privato/ristretto
Dimensione 606.58 kB
Formato Adobe PDF
606.58 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11381/2293878
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 3
  • ???jsp.display-item.citation.isi??? 2
social impact